Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 85, NWS Huntsville, AL

April 19, 2009DeKalb County, Marshall County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Apr 19, 2009, 8:16 PM CDT for DeKalb County, Marshall County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 2009, 8:16 PM CDT (01:16 UTC)
Expired
Apr 19, 2009, 8:45 PM CDT
In force
29 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

Counties DeKalb County, AL, Marshall County, AL

The radar

The Northeast Alabama radar (KHTX), 58 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 4:30 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.3 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2009-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 225 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2009-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 466 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
225 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
490 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
466 m²/s²
0-3 km storm-relative helicity
529 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 7:53 PM CDT, 23 minutes earlier.

Area forecast discussion, Apr 19, 7:53 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
753 PM CDT SUN APR 19 2009

.UPDATE...CANCELED SVR TSTM WATCH FOR FAR NW AL COUNTIES.  ALSO
UPDATED AVIATION.
&&

.AVIATION...
ANVIL PRECIP REMAINS PSBL AT KHSV NEXT 30 MINUTES.  CONVECTION
EARLIER OVER NERN MS HAS EITHER DISSIPATED OR MOVED INTO MIDDLE TN.
CDFNT WAS ENTERING NW AL AND WILL BRING A WSHFT AT KMSL NEXT 1-2
HRS...AND AT KHSV BTWN 06-09Z.  SPORADIC MVFR CIGS ARE ANTICIPATED
BEHIND FRONTAL PASSAGE LATER TONIGHT INTO EARLY MONDAY.  CIGS MAY
RECOVER TO VFR MONDAY AFTN.
&&

.MESOSCALE UPDATE...
SUPERCELL CONVECTION HAS MORPHED INTO A QLCS.  STILL TRACKING A
COUPLE OF LONG-LIVED MESOCYCLONES IN SRN MADISON AND NERN CULLMAN
COUNTIES. ONE REMAINS POSSIBLY TORNADIC IN SRN MADISON COUNTY.
HOWEVER...AS THESE STORMS MOVE INTO MORE STABLE AIR IN NERN AL...WE
SHOULD SEE A DIMINISHING TREND.  CONVECTION IN NERN MS HAS
DISSIPATED OR MOVED INTO MIDDLE TN.  ADDITIONAL COUNTIES ALONG I-65
CORRIDOR WILL BE CLEARED FROM THE WATCH NEXT 1-2 HR.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

KULA
Hazardous weather outlook, Apr 19, 12:55 PM CDT, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1255 PM CDT SUN APR 19 2009

ALZ001>010-016-TNZ076-096-097-200500-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1255 PM CDT SUN APR 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

AN INITIAL LINE OF SHOWERS AND THUNDERSTORMS WILL PUSH THROUGH THE
CENTRAL TENNESSEE VALLEY EARLY THIS AFTERNOON. A STRONG THUNDERSTORM
OR TWO CANNOT BE RULED OUT...BUT CONDITIONS SHOULD GENERALLY BE TOO
STABLE WITH THIS FIRST ROUND OF THUNDERSTORMS.

A BRIEF BREAK IN THE RAIN IS POSSIBLE BEHIND THE LINE...AND THE SUN
MAY COME OUT FOR A TIME. HOWEVER...THIS WILL ALLOW CONDITIONS TO
DESTABILIZE...CAUSING THUNDERSTORMS TO REDEVELOP ALONG OR AHEAD OF
AN APPROACHING COLD FRONT. SOME OF THESE STORMS MAY BECOME SEVERE...
CAPABLE OF PRODUCING HAIL TO THE SIZE OF QUARTERS AND DAMAGING
WINDS. AN ISOLATED TORNADO CANNOT BE RULED OUT.

ESTIMATED TIMING FOR THE FRONT IS AROUND 5 PM FOR NORTHWEST
ALABAMA...AROUND 7 PM FOR THE INTERSTATE 65 CORRIDOR...THEN EXITING
INTO GEORGIA BY 10 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE PROBABILITY FOR HAZARDOUS WEATHER IS LOW.

SOME ISOLATED THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON...MAINLY
NORTH OF THE TENNESSEE RIVER AS REMNANT MOISTURE FROM THE MAIN
SYSTEM THAT BROUGHT THE COLD FRONT MOVES NORTHEAST.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE REQUESTED LATE THIS AFTERNOON AND TONIGHT.

BCC

In the hours before

Local storm report, Apr 19, 6:21 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
621 PM CDT SUN APR 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     FUNNEL CLOUD     MT HOPE                 34.46N 87.48W
04/19/2009                   LAWRENCE           AL   EMERGENCY MNGR

            FUNNEL CLOUD REPORTED BY A FIREFIGHTER NEAR MT HOPE.

0610 PM     TSTM WND DMG     MT HOPE                 34.46N 87.48W
04/19/2009                   LAWRENCE           AL   EMERGENCY MNGR

            MULTIPLE TREES AND POWER LINES REPORTED DOWN IN AND
            AROUND MOUNT HOPE. A TREE ALSO REPORTED DOWN ON TOP OF A
            TRUCK BUT THE DRIVER GOT OUT OF THE TRUCK SAFELY.

&&

CCROWE
Local storm report, Apr 19, 6:36 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
636 PM CDT SUN APR 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     HAIL             MOULTON                 34.48N 87.29W
04/19/2009  E0.50 INCH       LAWRENCE           AL   EMERGENCY MNGR

            PEA AND DIME SIZE HAIL REPORTED IN MOULTON

0624 PM     HAIL             WREN                    34.43N 87.29W
04/19/2009  E0.75 INCH       LAWRENCE           AL   EMERGENCY MNGR

0629 PM     TSTM WND GST     MOULTON                 34.48N 87.29W
04/19/2009  E70.00 MPH       LAWRENCE           AL   AMATEUR RADIO

0629 PM     HAIL             MOULTON                 34.48N 87.29W
04/19/2009  E0.88 INCH       LAWRENCE           AL   AMATEUR RADIO

            PEA AND NICKEL SIZE HAIL IN DOWNTOWN MOULTON REPORTED BY
            BOTH AMATEUR RADIO AND EMERGENCY MANAGERS.

0630 PM     HAIL             CADDO                   34.57N 87.14W
04/19/2009  E1.00 INCH       LAWRENCE           AL   EMERGENCY MNGR

&&

CCROWE
Special weather statement, Apr 19, 6:44 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
644 PM CDT SUN APR 19 2009

ALZ016-200030-
CULLMAN-
644 PM CDT SUN APR 19 2009

...SIGNIFICANT WEATHER ALERT FOR CULLMAN COUNTY UNTIL 730 PM CDT...

AT 644 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF ARLEY...MOVING EAST AT 30
MPH.

DIME SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CRANE HILL.
  JONES CHAPEL.
  LOGAN.
  WEST POINT.
  BALDWIN.
  CULLMAN...GOOD HOPE.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SUNDAY EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

BCC
Special weather statement, Apr 19, 7:00 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
700 PM CDT SUN APR 19 2009

ALZ006-008-009-200145-
JACKSON-MADISON-MARSHALL-
700 PM CDT SUN APR 19 2009

...SIGNIFICANT WEATHER ALERT FOR SOUTHERN JACKSON...SOUTHEAST
MADISON AND NORTHERN MARSHALL COUNTIES UNTIL 845 PM CDT...

AT 759 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM NEAR PAINT ROCK TO
NEAR UNION GROVE...MOVING EAST AT 30 MPH.

ONE HALF INCH DIAMETER HAIL...LOCALLY HEAVY RAINFALL...AND WIND
GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WOODVILLE...GUNTERSVILLE.
  GRANT.
  COLUMBUS CITY.
  LIM ROCK.
  LARKINSVILLE.
  LANGSTON...SECTION.

THIS CLUSTER OF STORMS COULD INTENSIFY QUICKLY...SO BE READY TO ACT
IF A WARNING IS ISSUED.
Local storm report, Apr 19, 7:18 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
718 PM CDT SUN APR 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             DANVILLE                34.41N 87.08W
04/19/2009  E0.25 INCH       MORGAN             AL   EMERGENCY MNGR

            PEA SIZE HAIL JUST NORTH OF DANVILLE.

0650 PM     HAIL             DECATUR                 34.61N 86.98W
04/19/2009  E0.25 INCH       MORGAN             AL   EMERGENCY MNGR

            PEA SIZE HAIL REPORTED IN DECATUR.

0652 PM     HAIL             4 E ADDISON             34.20N 87.11W
04/19/2009  E1.00 INCH       CULLMAN            AL   EMERGENCY MNGR

            DIME AND QUARTER SIZE HAIL REPORTED ON HWY 278 ON THE
            CULLMAN/WINSTON CO LINE.

0652 PM     HAIL             HARTSELLE               34.44N 86.94W
04/19/2009  E1.75 INCH       MORGAN             AL   EMERGENCY MNGR

            GOLF BALL SIZE HAIL REPORTED WEST OF HARTSELLE IN THE
            OAKRIDGE COMMUNITY.

0655 PM     TSTM WND DMG     1 WNW NEEL              34.47N 87.08W
04/19/2009                   MORGAN             AL   TRAINED SPOTTER

            TREES AND POWER LINES DOWN, HOMES DAMAGED ON BLANKENSHIP
            ROAD.

0700 PM     HAIL             PRICEVILLE              34.52N 86.89W
04/19/2009  E0.50 INCH       MORGAN             AL   EMERGENCY MNGR

            DIME SIZE HAIL REPORTED IN PRICEVILLE.

0701 PM     FUNNEL CLOUD     1 SW HARTSELLE          34.43N 86.95W
04/19/2009                   MORGAN             AL   TRAINED SPOTTER

            FUNNEL CLOUD REPORTED BY A TRAINED SPOTTER 1 MILE SW OF
            HARTSELLE.

0704 PM     HAIL             HARTSELLE               34.44N 86.94W
04/19/2009  E0.25 INCH       MORGAN             AL   TRAINED SPOTTER

            PEA SIZE HAIL REPORTED ON HWY 36 NEAR HARTSELLE.

&&

CCROWE
Local storm report, Apr 19, 8:11 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
811 PM CDT SUN APR 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     TSTM WND DMG     PRICEVILLE              34.51N 86.89W
04/19/2009                   MORGAN             AL   EMERGENCY MNGR

            TREE DOWN ON A TRAILER, PERSON WAS TRAPPED INSIDE - ON
            BETHEL ROAD EAST OF I-65 IN PRICEVILLE.

0719 PM     FUNNEL CLOUD     SOMERVILLE              34.47N 86.80W
04/19/2009                   MORGAN             AL   FIRE DEPT/RESCUE

0731 PM     HAIL             4 SW GOOD HOPE          34.07N 86.91W
04/19/2009  E0.50 INCH       CULLMAN            AL   EMERGENCY MNGR

            DIME SIZE HAIL REPORTED WEST OF GOOD HOPE IN LORETTO.

0733 PM     TSTM WND DMG     E PRICEVILLE            34.52N 86.89W
04/19/2009                   MORGAN             AL   EMERGENCY MNGR

            NUMEROUS TREES DOWN EAST OF PRICEVILLE ON THE MOUNTAIN.

0736 PM     FUNNEL CLOUD     LACEYS SPRING           34.53N 86.60W
04/19/2009                   MORGAN             AL   FIRE DEPT/RESCUE

            FUNNEL CLOUD REPORTED BY THE FIRE DEPARTMENT IN LACEYS
            SPRING. LOCATED SOUTH OF WHITESBURG RIDGE AND HEADED
            TOWARD THE RIVER.

0808 PM     HAIL             GARDEN CITY             34.01N 86.75W
04/19/2009  E0.88 INCH       CULLMAN            AL   EMERGENCY MNGR

&&

CCROWE

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 7:25 PM CDTTornado WarningHUNMadison, Morgan35 min
Apr 19, 7:27 PM CDTSevere Thunderstorm WarningHUNCullman, Marshall48 min
Apr 19, 8:43 PM CDTTornado WarningHUNDeKalb, Marshall32 min
Apr 19, 8:55 PM CDTSevere Thunderstorm WarningHUNDeKalb35 min
Apr 19, 9:10 PM CDTTornado WarningHUNDeKalb35 min
Apr 19, 9:19 PM CDTTornado WarningHUNDeKalb26 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.